Hail, Lee
- When
- July 9, 1:37 PM CST
- Where
- Lee County, Wever
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.720, -91.230
A cold front stalled across eastern Iowa and northwest Illinois during the morning hours of July 9th. The front then acted as the focal point for shower and thunderstorm development through much of the day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A cold front stalled across eastern Iowa and northwest Illinois during the morning hours of July 9th. The front then acted as the focal point for shower and thunderstorm development through much of the day. Torrential rains, hail up to the size of a quarter, and damaging winds were common across areas mainly over southeast and east central Iowa and northwest and west central Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 9, 2:04 AM CST, 11 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 304 AM CDT MON JUL 9 2007 .DISCUSSION... CWA IS QUIET AT THIS HOUR...BUT FRONTAL PASSAGE IS KNOCKING ON THE DOOR IN TRANSITION TO A PATTERN CHANGE. SUBJECTIVE 00Z UPPER AIR ANALYSIS INDICATES PERSISTENT WRN UPPER RIDGE HAS BROKEN DOWN INTO A MUCH WEAKER RIDGE...WITH WEAK UPPER LOW OVER OK. SHORTWAVE WAS ANALYSED FROM MN/DAKOTAS BORDER INTO CTRL NEB...WITH UP TO 40M HEIGHT FALLS AT 500MB INDICATING SOME PUSH TO THE POTENT WAVE. NEXT UPSTREAM WAVE WAS LOCATED OVER WRN MT/ID...WITH ANOTHER ASHORE IN NRN BC. STRONGEST UPPER JET REMAINS WELL N OF THE AREA...WITH ENTRANCE REGION IN ERN DAKOTAS/WRN MN. 850MB LOW WAS CENTERED IN NRN ONT...WITH FRONT EXTENDING THROUGH GT LAKES/MN/CTRL NEB TOWARD SECONDARY LOW NEAR KS/CO/OK/TX BORDER AREA. MOISTURE HAS POOLED ALONG THE FRONT...WITH MAIN MOISTURE AXIS REACHING INTO CTRL OK AND POOLING IN NRN WI. 700MB TEMPS OF 10C+ HAVE BUILT WELL INTO THE GT LAKES...WITH 12C+ IN WRN GT LAKES AS WELL AS FROM THE MO RIVER WWD. SURFACE LOW WAS CENTERED IN NRN ONT AT 07Z...WITH COLD FRONT DRAPED FROM NEAR KMQT TO KAMW TO SECONDARY LOW OVER KHJH IN S CTRL NEB. RADAR/IR IMAGERY INDICATE LINE OF TSRA ALONG THE 850MB FRONT FROM N CTRL IA TO ERN NEB AND LARGER MCS DEVELOPING IN S CTRL NEB. MAIN FORECAST ISSUE REVOLVES AROUND FRONTAL PASSAGE TODAY AND AGAIN TUES...WITH ATTENDANT CONVECTIVE POTENTIAL. GUIDANCE IS SOMEWHAT WOBBLY THROUGH WED...WITH CONVECTIVE PRECIP BULLSEYES ROAMING THE CENTRAL US. HAVE SIDED CLOSER TO NAM AS IT IS LESS AFFECTED BY CONVECTIVE FEEDBACK AND HAS SUPPORT FROM THE ECMWF...BUT NO MODEL IS LIKELY TO REPRESENT SMALLER-SCALE DETAILS THAT WILL AFFECT CONVECTIVE/HEAVY RAIN POTENTIAL. FIRST BOUT OF WX WILL COME WITH SLOW PASSAGE OF WEAK FRONT TODAY. FRONT IS PROGGED TO LAY ACROSS THE CWA FROM NRN IL TO SWRN IA BY MIDDAY...THEN SIGNAL BECOMES MUDDY AS BOUNDARY BECOMES STATIONARY AND WASHES OUT. SHORTWAVE PUSHING OUT OF DAKOTAS/NEB WILL PROVIDE SOME UPPER SUPPORT FOR TSRA ALONG THE FRONT...MAINLY IN THE NRN HALF OF THE CWA. FCST SOUNDINGS INDICATE AMPLE INSTABILITY AHEAD OF THE FRONT...WITH BETTER SHEAR ALONG AND BEHIND. FCST SOUNDINGS IN NRN IA INDICATE MAINLY UNIDIRECTIONAL SHEAR AND WEAK LOW-LEVEL WINDS. WITH BOUNDARY LAYER WELL-MIXED...WOULD EXPECT PRIMARY THREAT OF WINDS...WITH SECONDARY THREAT OF HAIL MUCH LESS OF A CONCERN WITH FREEZING LEVELS ABOVE 14KFT. 0-6KM BULK SHEAR DOES REACH 40-45KT IN NRN CWA AT MIDDAY BEFORE WEAKENING THROUGH THE DAY...THUS EXPECT BEST POTENTIAL FOR SEVERE WITH EARLY AFTN STORMS. WITH SLOW-MOVING NATURE OF FRONT AND WEAKENING FLOW PARALLEL TO FRONT...HEAVY RAIN WILL BE A CONCERN AS CELLS TRAIN ALONG THE FRONT. MCV DEVELOPING IN NEB THIS MORNING MAY ENHANCE RAINFALL LATER IN THE DAY IF IT CAN MAKE IT ACROSS IA...AND WILL BEAR WATCHING. WITH SOME UNCERTAINTY TO LOCATION WHERE PRECIP WILL SET UP AND FRONT MAY STALL/WASH OUT DUE TO THESE MESOSCALE DETAILS...HAVE KEPT POPS IN CHC CATEGORY WITH REFINEMENTS LIKELY NEEDED LATER TODAY. HAVE TRENDED POPS DOWNWARD ON TUES BETWEEN SYSTEMS WITH A LULL IN PRECIP LIKELY EARLY IN THE DAY. MODELS HAVE BECOME MUCH MORE PROGRESSIVE WITH FRONTAL PASSAGE LATER TUES AND HAVE TRENDED POPS ACCORDINGLY...TIMING THE BEST CHC IN THE NRN CWA 18Z TUES-00Z WED AND IN THE SRN CWA 00-06Z WED. TIMING OF FRONTAL PASSAGE DURING AFTERNOON/EARLY EVENING WOULD MAXIMIZE CONVECTIVE POTENTIAL...BUT UPPER-LEVEL FORCING IS WEAK AS WRN SHORTWAVE DEPEENS INTO AN UPPER LOW WELL N OF THE CWA. AS WITH TODAY...ADEQUATE INSTABILITY SHOULD EXIST AHEAD OF THE FRONT WITH BETTER SHEAR BEHIND. POTENTIAL FOR SEVERE TSRA IS HIGHEST ALONG THE FRONT...BUT FASTER MOVING FRONT SHOULD LIMIT HEAVY RAIN POTENTIAL. HAVE DROPPED POPS SIGNIFICANTLY AFTER 06Z WED AS MODELS DRY OUT THE CWA QUICKLY. MORE HIGHLY AMPLIFIED PATTERN BECOMES ESTABLISHED ON WED THROUGH THE REST OF THE WEEK...WITH UPPER LOW CONTINUING TO DEEPEN AND PERSIST OVER ERN CANADA...RIDGE BUILDING INTO THE WRN STATES...AND CWA IN NWLY FLOW. SEASONABLY COOL TEMPS AND DRY AIRMASS WILL DOMINATE IN THIS REGIME. HAVE COOLED MIN TEMPS WED AND DROPPED DEWPOINTS INTO THE LOW-MID 50S...WITH EVAPOTRANSPIRATION AND WET GROUND THE ONLY SAVING FACTORS FROM PULLING DEWPOINTS INTO THE 40S AS EARLY FALL-LIKE CANADIAN AIRMASS SPILLS INTO THE NRN PLAINS/GREAT LAKES. MADE NO CHANGES BEYOND WED WITH MORE ACTIVE NEAR TERM. MAYES && .AVIATION... A COLD FRONT WILL SAG INTO THE AREA DURING THE PERIOD. VFR CONDITIONS ARE EXPECTED UNTIL AT LEAST 15Z. THE FRONT WILL MOVE INTO KDBQ AND KCID AFTER 15Z...AND THEN TO KMLI BY 17Z...AND KBRL BY 19Z. THE FRONT WILL BRING MVFR CONDITIONS OF 1-3 KFT CIGS AND VSBYS AROUND 3 MILES IN A SCATTERED TO BROKEN LINE OF THUNDERSTORMS. ISOLATED TO PATCHY IFR CONDITIONS POSSIBLE IN STRONGEST STORMS. ACTIVITY SHOULD DIMINISH SIGNIFICANTLY BY 03Z. LE && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && MAYES/LE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 440 AM CDT MON JUL 9 2007 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-100945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 440 AM CDT MON JUL 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY...MAINLY ALONG AND NORTH OF INTERSTATE 80...AS WELL AS A CHANCE OF HEAVY RAIN. A COLD FRONT MOVING SLOWLY SOUTHWARD INTO IOWA AND ILLINOIS WILL STALL AND WEAKEN TODAY...AND WILL PROVIDE A TRIGGER FOR THUNDERSTORMS. THUNDERSTORMS MAY TRAIN ALONG THE FRONT...PRODUCING LONG PERIODS OF RAINFALL ACROSS PARTS OF THE AREA. THE MAIN THREATS FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS AND SMALL HAIL ALONG WITH THE POTENTIAL FOR HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON TUESDAY AFTERNOON AND EVENING...MAINLY ALONG AND NORTH OF INTERSTATE 80. A STRONGER COLD FRONT WILL SWEEP ACROSS THE AREA ON TUESDAY AFTERNOON AND EVENING...BRINGING A CHANCE OF THUNDERSTORMS. THE MAIN THREATS FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINFALL MAY ALSO OCCUR...THOUGH THE RISK FOR HEAVY RAIN IS LOWER WITH THE FASTER MOVEMENT OF THE COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING...MAINLY NORTH OF INTERSTATE 80. IN ADDITION...SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE WITH REPORTS OF RAIN OVER ONE INCH. MAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 222 PM CDT MON JUL 9 2007 IAZ099-ILZ025-026-034-MOZ010-092130- LEE-HENDERSON-WARREN-HANCOCK-CLARK- INCLUDING THE CITIES OF...FORT MADISON...OQUAWKA...MONMOUTH... CARTHAGE...KAHOKA 222 PM CDT MON JUL 9 2007 ...THUNDERSTORMS PRODUCING VERY HEAVY RAIN... A NARROW BAND OF THUNDERSTORMS...RUNNING FROM ABOUT KEOKUK TO GALESBURG...WILL SLOWLY MOVE NORTHEAST OVER THE NEXT TWO HOURS. RAINFALL OF UP TO 1.5 INCHES AN HOUR WILL BE POSSIBLE FROM THESE STORMS. ILZ016>018-092130- HENRY IL-BUREAU-PUTNAM- INCLUDING THE CITIES OF...KEWANEE...PRINCETON...HENNEPIN 222 PM CDT MON JUL 9 2007 ...THUNDERSTORMS PRODUCING VERY HEAVY RAIN... A NARROW BAND OF THUNDERSTORMS...RUNNING FROM ABOUT GALESBURG TO PRINCETON...WILL SLOWLY MOVING NORTHEAST OVER THE NEXT TWO HOURS. RAINFALL OF UP TO 1.5 INCHES AN HOUR WILL BE POSSIBLE FROM THESE STORMS.
The Quad Cities radar (KDVN), 113 km away, was scanning. The volume nearest the first event began at 19:37 UTC.
4 hail, 4 thunderstorm wind, 3 flash flood. Local standard time, as filed.
Hail 3/4 inch in diameter fell 3 miles off of Highway 61 on Hunt Rd.
Several tree branches were blown down.
Swaths of corn were flattened between the Skunk River and Highway 34 west of Westwood, IA. Time estimated.
One to three inches of rain fell in a short amount of time during the late afternoon hours of July 9th in Mount Pleasant, IA. Several cars stalled out in the deep flood waters.
A corn field was flattened and some small branches were blown down.
One to three inches of rain fell in a short amount of time during the early evening hours of July 9th in De Witt, IA resulting in some flash flooding. Flood waters over 6 inches deep were observed on residential roads and in widespread low-lying areas.
One to three inches of rain fell in a short amount of time during the early evening hours of July 9th in Davenport, IA resulting in flash flooding. On the 2300 block of N Fairmount Street, flood waters covered car tires.
A thunderstorm wind gust estimated to be 75 mph toppled a 4 foot diameter tree on 26th Street Drive SE in Cedar Rapids, IA around 9:40 PM on July 9th. A second tree, about 18 inches in diameter and 60 feet tall, located near F Avenue NE and Estroy Drive NE snapped off about 15 feet above the ground. In addition, a tree branch fell on a car parked on 24th Street NE causing minor damage. Additional tree damage occurred from Cottage Grove Avenue SE to the Cedar Rapids Country Club and just west of First Avenue SE between 20th Street NE and 27th Street NE.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47350, 47351, 47352, 52436, 47353, 52420, 47354, 47355, 52422, 52423, 52427.